Thunderstorm Wind, Carter
- When
- June 14, 7:54 PM MST
- Where
- Carter County, 5.63 mi SSE of Ekalaka Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.810, -104.460
An isolated thunderstorm produced a severe wind gust southeast of Ekalaka.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced a severe wind gust southeast of Ekalaka.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 14, 1:50 PM MST, 6 hours 4 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
250 PM MDT Wed Jun 14 2023
.DISCUSSION...
Through Friday night...
This afternoon, showers and thunderstorms are developing across
south central MT and north central WY in a marginally unstable air
mass and in a zone of deep moisture convergence. This zone of
deep moisture convergence and numerous showers/storms should move
eastward late this afternoon into the evening, reaching Fallon
and Carter Counties between 6 and 9 PM MDT. Vertical wind shear is
greater over south central MT during the early-mid afternoon but
will increase over southeast MT during late afternoon into the
evening. This set-up can produce a few strong storms late this
afternoon into the early evening with small hail and wind gusts to
about 50 mph possible. An isolated severe thunderstorm with wind
gusts to 60 mph and quarter-size hail can't be ruled out,
especially for areas southeast of Billings where the instability
is a bit greater as MLCAPE is approaching 1000 J/kg. We also have
appreciable moisture available in the atmosphere with precipitable
water values around one inch, so storms could produce heavy
downpours, but storm motion looks a bit greater than that of
recent days so the heavy rain threat should be reduced this time
around. That said, the soil is still damp from recent rains so
will have to watch for any storms moving too slowly or repeating
over the same locations.
Overnight, scattered showers and thunderstorms will decrease from
west to east as the upper trough moves eastward and large-scale
descent begins to move into the area. Shower/storm activity will
persist the longest near the MT/Dakota border where the cold
front/low level convergence zone will still be.
On Thursday, low-mid level northerly winds will bring in cooler
and drier air to the area. This cooler and drier air mass will
result in drier weather for most of the area for most of south
central and southeast MT though there will still be scattered
showers (20-60% chance) mainly along the foothills and near the
Dakota border.
Thursday night, a weak upper low will slowly move eastward from
southern Idaho to western Wyoming and bring large-scale ascent a
bit northward into our area so that there is a 20-80% chance of
rain from around Harlowton-Billings-Broadus and southward. The
greatest chance will be to the south and in/near the mountains.
Precipitation amounts in our area should be light as the
strongest lift likely will track south of our area.
On Friday, the upper low looks to meander a bit with weakening
large scale ascent. This pattern should result in an overall
decrease in the chance of rain so that there is a 20-50% chance of
rain in the mountains and foothills but generally dry conditions
elsewhere.
Friday night, NBM favors a continued drying trend with a drier air
mass in place and lack of lift.
Low temperatures will generally be in the 40s and 50s tonight and
Thursday night. High temperatures will be in the 60s and 70s
Thursday and Friday. RMS
Saturday through Wednesday...
Active pattern is in store for much of the extended period. On
Saturday, SREF had a zonal flow over the area, while the clusters
showed a trough mainly S of the forecast area. NBM was dry in the
morning, but went ahead and added 20% PoPs to the SW mountains
given the pattern. For Sat. afternoon, convection (20-30% PoPs) will
stay over and near the mountains. SREF did not show much in the
way of instability or shear. PWAT's will range from 0.5-0.75
inches which could support some heavy rain with the thunderstorms.
High temps will be seasonable for this time of year. Convection
will linger into the evening N and W of KBIL. On Sunday, an upper
low will move onto the NW Pacific Coast/SW BC Coast. A diffluent
SW flow will be over the region ahead of the low with increasing
PoPs from W to E over much of the area through the evening. A cold
front will move E across the forecast area from late Sun. through
early Monday. PoPs will be higher, with 50-70% over the area,
from around KBIL N and W. High temps will be in the 80s ahead of
the cold front on Sunday. SW flow continues on Monday with
cluster solutions showing varying strengths and positions of the
Pacific NW low. PoPs will spread from W to E again across the area
into Mon. night. Temps will rebound into the 80s E of KBIL with
60s and 70s from KBIL W.
For Tuesday through Wednesday...differences continued with the
position of the upper low with some solutions bringing it over the
area and other solutions continuing a SW flow over the area. NBM
had 40-60% PoPs over the forecast area late Tue. into Tue. night
with lower PoPs for Wednesday. Temps each day were mainly in the
60s and 70s. Confidence was low for this part of the period due to
the varying model solutions. Did note that CWASP values were
occasionally above 50 over parts of the area during the extended
period, so cannot rule out some possible strong storms. Arthur
&&
.AVIATION...
Scattered to numerous showers and thunderstorms will continue to
develop over the area this afternoon and persist through this
evening. Convection will then dissipate from KBIL E after 06Z.
Conditions will range from MVFR to LIFR in the storms. Small hail
and gusty winds are possible with stronger storms through this
evening. Chances for precipitation will be much less on Thursday
and will be confined to over and near the mountains, as well as
over Fallon and Carter Counties. Storms will have MVFR/IFR
conditions with possible lower conditions, especially over Fallon
and Carter Counties. Areas of mountain obscuration will decrease
late tonight and increase again during Thursday. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 052/070 051/071 050/078 055/083 055/077 055/068 048/070
61/B 21/B 01/U 12/T 54/T 54/T 52/T
LVM 046/067 045/071 047/076 051/077 049/069 046/062 041/065
32/T 21/B 03/T 35/T 76/T 76/T 44/T
HDN 053/071 050/071 046/079 052/086 054/082 054/073 048/073
61/B 31/B 01/U 11/B 42/T 43/T 52/T
MLS 056/074 051/073 051/080 056/087 059/086 059/080 053/075
71/U 10/B 01/U 10/U 21/U 31/U 52/W
4BQ 055/073 052/071 049/078 054/086 058/088 059/083 051/075
81/B 21/B 01/U 10/U 11/U 21/U 52/W
BHK 053/073 047/070 046/078 052/084 056/087 059/085 051/076
92/T 10/B 01/U 10/U 11/U 21/U 53/W
SHR 050/066 048/066 044/075 048/083 054/082 052/075 046/072
74/T 64/W 01/U 11/U 11/B 22/T 52/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
530 PM MDT Wed Jun 14 2023
MTZ031-150000-
Northern Rosebud MT-
530 PM MDT Wed Jun 14 2023
...A strong thunderstorm will impact portions of central Rosebud
County through 600 PM MDT...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Colstrip, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph, very heavy rainfall, and penny
size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Rosebud
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4600 10654 4609 10657 4623 10632 4598 10625
TIME...MOT...LOC 2329Z 252DEG 6KT 4606 10648
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ChambersSpecial Weather Statement
National Weather Service Billings MT
603 PM MDT Wed Jun 14 2023
MTZ036-037-150030-
Powder River MT-Carter MT-
603 PM MDT Wed Jun 14 2023
...A strong thunderstorm will impact portions of west central Carter
and northeastern Powder River Counties through 630 PM MDT...
At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Broadus, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph, very heavy rainfall, and nickel
size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Carter
and northeastern Powder River Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4538 10516 4567 10524 4579 10493 4544 10476
TIME...MOT...LOC 0003Z 227DEG 15KT 4557 10507
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ChambersSpecial Weather Statement
National Weather Service Billings MT
649 PM MDT Wed Jun 14 2023
MTZ037-150115-
Carter MT-
649 PM MDT Wed Jun 14 2023
...A strong thunderstorm will impact portions of west central Carter
County through 715 PM MDT...
At 649 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles west of Ridgeway, or 24 miles east of Broadus, moving northeast
at 25 mph.
HAZARD...Winds in excess of 40 mph, very heavy rainfall, and nickel
size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Carter
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4538 10498 4560 10498 4575 10466 4543 10459
TIME...MOT...LOC 0049Z 243DEG 21KT 4551 10492
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ChambersSpecial Weather Statement
National Weather Service Billings MT
756 PM MDT Wed Jun 14 2023
MTZ036-150230-
Powder River MT-
756 PM MDT Wed Jun 14 2023
...A strong thunderstorm will impact portions of northwestern Powder
River County through 830 PM MDT...
At 755 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Ashland, or 29 miles northwest of Broadus, moving east
at 20 mph.
HAZARD...Winds in excess of 40 mph, very heavy rainfall, and nickel
size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Powder
River County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4556 10606 4568 10603 4573 10558 4546 10562
TIME...MOT...LOC 0155Z 276DEG 18KT 4563 10596
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ChambersSpecial Weather Statement
National Weather Service Billings MT
845 PM MDT Wed Jun 14 2023
MTZ037-150315-
Carter MT-
845 PM MDT Wed Jun 14 2023
...A strong thunderstorm will impact portions of central Carter
County through 915 PM MDT...
At 844 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Ridgeway, or 34 miles south of Ekalaka, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph, very heavy rainfall, and nickel
size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ridgeway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4533 10464 4542 10470 4564 10436 4534 10421
TIME...MOT...LOC 0244Z 236DEG 19KT 4539 10457
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ChambersThe Rapid City radar (KUDX), 227 km away, was scanning. The volume nearest the first event began at 02:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103097.